Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 43, NWS Dodge City, KS

May 9, 1996Gray County, Meade County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 9, 1996, 11:09 PM CDT for Gray County, Meade County, Kansas. It was in force for 31 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 9, 1996, 11:09 PM CDT (04:09 UTC)
Expired
May 9, 1996, 11:40 PM CDT
In force
31 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Gray County, KS, Meade County, KS

The radar

The Dodge City radar (KDDC), 49 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 11:20 PM CDTHail 0.75Plains, KS
May 9, 11:25 PM CDTHail 1.75Meade, KS
May 9, 11:30 PM CDTHail 0.75Ensign, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.2 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1389 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1389 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
1865 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 100410
SVRDDC
KSC069-119-100440-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1109 PM CDT THU MAY 9 1996

THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1140 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWEST KANSAS

   ...SOUTHERN GRAY COUNTY
   ...NORTHWESTERN MEADE COUNTY
 
AT 1106 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY
DOPPLER RADAR 10 MILES SOUTH OF COPELAND MOVING NORTHEAST AT 25 MPH.
THIS STORM IS EXPECTED TO REMAIN OVER OPEN COUNTRY.
 
WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.

JOHNSON/HUTTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:24 PM CDT, 7 hours 45 minutes earlier.

Area forecast discussion, May 9, 3:24 PM CDT, 7 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
325 PM CDT THU MAY 9 1996

88D SHOWS SFC BOUNDRY JUST EAST OF DDC.  LOOKS LIKE MAIN PROBLEM FOR
TONIGHT IS TRWS AGAIN OVER AREAS WHICH RECEIVED HEAVY RAIN LAST NIGHT.
NGM GRIDDED DATA SHOWS THETA-E RIDGE FROM SOUTH CENTRAL TO NE KANSAS
WITH SURFACE BOUNDARY (A BIT FURTHER EAST AND MORE N-S ORIENTED THAN
YESTERDAY). ALSO DIFFLUENT THICKNES OVER CENTRAL AND EAST WHICH WOULD
INDICATE THAT TRWS WILL DEVELOP IN THETA RIDGE IN EASTERN PORTION OF
CWA AND BE VERY SLOW MOVERS. S/W OVER SE COLORADO WILL MOVE OVER CWA
THIS AFTERNOON SHOULD MOVE OVER THETA-E RIDGE BY 23Z. LOOK FOR TRWS A
THAT TIME.

STRONG COLD FRONT OVER CENTRAL NEBRASKA WILL MOVE INTO CWA BY 3-4Z. MAY
SEE TRWS ALONG FRONT BUT FRONT WILL MOVE THROUGH QUICKLY LEAVING LOW
CLOUDS...F...AND DRIZZLE DUE TO UPSLOPE COMPONENT AND PVA FROM VORT MAX
OVER WESTERN AZ.  TEMPS FRIDAY ARE GOING TO BE MUCH COOLER THAN TODAY
AS MUCH COOLER AIR PLUNGES INTO STATE OVERNIGHT.  MOST LOCATIONS WILL
NOT SEE HIGH MUCH MORE THAN THE MIDDLE 60S.  CLOUD COVER MAY NOT LAST
AS LONG AROUND EHA SO THAT MAY WARM UP A BIT MORE.

DDC  054/067 050/075 047 42-
GCK  051/065 047/073 046 42-
EHA  055/073 049/080 048 32-
LBL  054/068 048/076 047 42-
HYS  050/062 045/068 045 43-
P28  061/070 056/080 051 62-

REITER/GERARD

In the hours before

Local storm report, May 9, 9:30 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  DODGE CITY KS
930 PM CDT THU MAY 9 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    12 SE BUTTERMILK          KS   0.75 INCH HAIL
05/9/96    COMMANCHE

0622 PM    10 SE PRATT               KS   0.75 INCH HAIL
05/9/96    PRATT

0630 PM    2S 9E BUTTERMILK          KS   1.75 INCH HAIL
05/9/96    COMMANCHE

0710 PM    4 S ZENITH                KS   2.00 INCH HAIL
05/9/96    STAFFORD

0714 PM    13 E BUTTERMILK           KS   2.00 INCH HAIL
05/9/96    COMMANCHE

0715 PM    8 S STAFFORD              KS   0.75 INCH HAIL
05/9/96    STAFFORD

0720 PM    7S 3E MACKSVILLE          KS   1.00 INCH HAIL
05/9/96    STAFFORD

0727 PM    10 W HARDTNER             KS   0.75 INCH HAIL
05/9/96    BARBER

0730 PM    8 S STAFFORD              KS   1.00 INCH HAIL
05/9/96    STAFFORD

0750 PM    1 S ZENITH                KS   1.75 INCH HAIL
05/9/96    STAFFORD

0803 PM    8 S STAFFORD              KS   1.00 INCH HAIL
05/9/96    STAFFORD

0818 PM    4 S ZENITH                KS   2.00 INCH HAIL
05/9/96    STAFFORD

BURKE/STEINMETZ
Special weather statement, May 9, 11:03 PM CDT, 6 minutes before
KSZ030-031-046-065>066-079>081-088>090-100900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1103 PM CDT THU MAY 9 1996

TORNADO WATCH 329 HAS EXPIRED FOR ELLIS..RUSH..PAWNEE..EDWARDS..
STAFFORD..KIOWA..PRATT..CLARK..COMANCHE AND BARBER COUNTIES.  THE
STRONGEST STORMS HAVE MOVED OUT OF THE AREA.  WHILE NEW STORMS HAVE
DEVELOPED...THE INTENSITY OF THE LATEST DEVELOPMENT IS NOT EXPECTED
TO BE SEVERE.

A FLASH FLOOD WATCH CONTINUES TONIGHT FOR STAFFORD..EDWARDS..AND
PRATT COUNTIES.

BURKE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:03 PM CDTSevere Thunderstorm WarningDDCPratt32 min
May 9, 7:12 PM CDTSevere Thunderstorm WarningDDCStafford33 min
May 9, 7:15 PM CDTSevere Thunderstorm WarningDDCBarber30 min
May 9, 7:39 PM CDTSevere Thunderstorm WarningDDCStafford31 min
May 9, 8:13 PM CDTSevere Thunderstorm WarningDDCStafford27 min
May 9, 9:39 PM CDTSevere Thunderstorm WarningDDCMeade31 min
May 9, 9:51 PM CDTSevere Thunderstorm WarningDDCFord, Gray34 min
May 9, 11:21 PM CDTSevere Thunderstorm WarningDDCScott34 min
May 9, 11:34 PM CDTSevere Thunderstorm WarningDDCMeade31 min
May 9, 11:52 PM CDTSevere Thunderstorm WarningDDCLane33 min
May 10, 12:02 AM CDTSevere Thunderstorm WarningDDCClark48 min
May 10, 12:26 AM CDTSevere Thunderstorm WarningDDCHodgeman, Ness49 min
May 10, 12:30 AM CDTSevere Thunderstorm WarningDDCStanton50 min
May 10, 12:36 AM CDTSevere Thunderstorm WarningDDCMeade49 min
May 10, 12:40 AM CDTSevere Thunderstorm WarningDDCClark45 min
May 10, 12:58 AM CDTSevere Thunderstorm WarningDDCComanche47 min
May 10, 1:05 AM CDTSevere Thunderstorm WarningDDCPawnee, Rush50 min
May 10, 1:20 AM CDTSevere Thunderstorm WarningDDCGrant, Stanton50 min
May 10, 1:28 AM CDTSevere Thunderstorm WarningDDCClark47 min
May 10, 1:47 AM CDTSevere Thunderstorm WarningDDCComanche13 min
May 10, 1:57 AM CDTSevere Thunderstorm WarningDDCHaskell48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.